Hail, McCurtain
- When
- April 20, 3:42 PM CST
- Where
- McCurtain County, 0.33 mi SSW of Haworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.846, -94.653
Dime to nickel size hail fell at the Country Store Convenience Store in Haworth.
An upper level low pressure system shifted east from Montana east into the Dakotas on April 20th, with the attendant trough extending southward through the Rockies before ejecting east through the Central and Southern Plains during the afternoon and evening. A strong southerly low level flow ahead of this trough ushered very warm and humid air back north into the Four State Region on the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level low pressure system shifted east from Montana east into the Dakotas on April 20th, with the attendant trough extending southward through the Rockies before ejecting east through the Central and Southern Plains during the afternoon and evening. A strong southerly low level flow ahead of this trough ushered very warm and humid air back north into the Four State Region on the 19th-20th, which primed the area with moderate instability ahead of an associated cold front that entered the region during the afternoon. Large scale forcing increased by mid and late afternoon through the evening along and ahead of the front and upper trough within the warm, moist, and unstable sector, enhancing scattered to numerous shower and thunderstorm development across portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. An isolated strong thunderstorm developed over Southern McCurtain County Oklahoma along the front, with nickel size hail reported in Haworth before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 2:02 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA Issued by National Weather Service Memphis TN 302 PM CDT Thu Apr 20 2023 ...New LONG TERM... .SHORT TERM... (This evening through Friday Night) Issued at 1256 PM CDT Thu Apr 20 2023 Isolated showers and thunderstorms have started to develop across portions of East Texas, Extreme NW Louisiana, and adjacent SW Arkansas over the past hour or so well ahead of the front. Look for this trend to continue, as daytime heating will help destabilize the environment. Although shear profiles are around 20 kts, MLCape is pushing 2500 J/kg, with mid-level lapse rates approaching 8 C/km. With that said, look for gusty winds and hail to be the primary threat with this activity through the afternoon and possibly early evening hours. In addition to this, additional convection will develop along an approaching cold front north of I-30 this afternoon. CAPE is not as high over this area, but shear is approaching 40 kts, along with steep lapse rate. As these cells initially develop, hail will be the primary threat, but an isolated tornado or two can't be ruled out. Eventually, the storms north of I-30 will become linear and push southeastward across East Texas, SE Oklahoma, and adjacent NW Louisiana/SW Arkansas. However, the front will hang up north of I-30 as a sfc low develops along it. Models suggest a second round of storms will develop along the front Friday morning, as it finally makes its push across the CWA. SPC has highlighted a Marginal Risk across Deep East Texas and all of our Louisiana Parishes on Friday, with all severe threats possible. One thing to watch with this slow moving system is the chance for locally heavy rainfall. With rainfall totals up to 2 inches possible, can't rule out some isolated flash flooding across the area. By Friday evening, the front will finally push all convection out of the region. Northwesterly winds behind the front will bring in drier and cooler air into the area, with lows dropping into the mid to upper 40s by Saturday morning. /20/ && .LONG TERM...(Saturday through next Wednesday) Issued at 232 PM CDT Thu Apr 20 2023 A post frontal airmass will be in place across the Arklatex Saturday featuring sunrise temperatures in the upper 40s to around 50 degrees and afternoon highs in the 70s. Dew points in the 40s and a light east to northeast wind should result in a pleasant day before more rain returns for the later half of the weekend. Weak northwest flow will set up across the region Sunday. A weak midlevel disturbance tracking out of the Southern Plains should be enough to result in showers and a few thunderstorms, mainly across McCurtain county Oklahoma into southwest Arkansas. A transient ridge may result in a brief break in the showers and thunderstorms early in the weak, but southwest flow will return by midweek in response to a deepening trough over the southern Rockies. Dew points will briefly return to the middle 50s to mid 60s by midweek with showers and thunderstorms expected each day. Conditions do not look supportive of severe thunderstorms. Rainfall totals Saturday through midweek are expected to be in the 1.5 to 3 inch range. Another cold front is expected after midweek resulting in slightly cooler temperatures and diminishing rain chances. 30/Sirmon && .AVIATION... (18Z TAFS) Issued at 1256 PM CDT Thu Apr 20 2023 A mix bag of flight conditions across the area as low clouds continue to hang across the region and convection has started to develop. Look for clouds to remain across the region, with more convection developing through the TAF period. Some of this convection could be severe, with all modes of hazardous weather possible, including locally heavy rain. By the end of the TAF period, winds will become northerly across our East Texas sites, and possibly KTXK, as a cold front moves across the airspace. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 65 75 51 76 / 80 60 0 0 MLU 65 75 49 76 / 60 80 10 0 DEQ 56 73 46 73 / 80 50 0 0 TXK 62 74 49 75 / 80 50 0 0 ELD 62 72 47 74 / 70 70 0 0 TYR 61 74 50 76 / 80 50 0 0 GGG 63 75 49 76 / 80 50 0 0 LFK 64 78 52 79 / 80 50 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...20 LONG TERM....30 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 1246 PM CDT Thu Apr 20 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-211800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1246 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms will begin to develop this afternoon across much of the Four-State region and become more widespread this evening into the overnight hours. Some of these storms could produce large hail and damaging thunderstorm wind gusts. While conditions are not conducive for a widespread tornado outbreak, isolated tornadoes cannot be ruled out. In addition to the severe weather threat will be an excessive heavy rainfall threat this afternoon through overnight across much of the region. That excessive heavy rainfall threat will shift farther south and east into more of North Central and Northeast Louisiana the first half of Friday. Low-lying and poor drainage flood prone areas will be the most susceptible to flash flooding late today through tonight and into early Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. While showers and thunderstorms will be possible across portions of the Four-State Region next week, atmospheric instability does not appear significant enough or the development of strong to severe thunderstorms at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will most likely be needed this afternoon into the evening and overnight hours for the threat of severe thunderstorms. 19
Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
330 PM CDT Thu Apr 20 2023
OKZ077-202045-
McCurtain OK-
330 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of north central
McCurtain County through 345 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Whitesboro, or 24 miles east of Clayton, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Battiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.
&&
LAT...LON 3451 9460 3438 9496 3450 9505 3451 9505
TIME...MOT...LOC 2030Z 238DEG 28KT 3450 9495
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AC3Special Weather Statement
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
345 PM CDT Thu Apr 20 2023
OKZ077-202130-
McCurtain OK-
345 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern
McCurtain County through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Nashoba, or 23 miles southeast of Clayton, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Battiest and Pickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.
&&
LAT...LON 3451 9472 3443 9467 3431 9504 3450 9505
3451 9503
TIME...MOT...LOC 2045Z 245DEG 13KT 3441 9502
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AC3Special Weather Statement
National Weather Service Shreveport LA
407 PM CDT Thu Apr 20 2023
ARZ050-059-OKZ077-202130-
Sevier AR-Little River AR-McCurtain OK-
407 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern Little
River, northwestern Sevier and southeastern McCurtain Counties
through 430 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Idabel, or 18 miles west of Foreman, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Queen, Horatio, Lockesburg, Haworth, Eagletown, Bokhoma, Moon,
Cerrogordo, Harris, Goodwater, Shinewell, America, West Line and West
Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.
&&
LAT...LON 3418 9439 3397 9419 3369 9470 3384 9484
TIME...MOT...LOC 2107Z 231DEG 27KT 3381 9470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44The Western Arkansas radar (KSRX), 163 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail fell at the Country Store Convenience Store in Haworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085637.